Lake Huron, 2011Marine Thunderstorm Winds in Lake Huron, June 8 to 9, 2011
June 8 to 9, 2011 · NWS APX · 4 events in 3 counties and zones
Numerous severe thunderstorms developed along and ahead of a cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous severe thunderstorms developed along and ahead of a cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 8, 12:39 PM EST, 56 minutes earlier.
Area forecast discussion, Jun 8, 12:39 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
139 PM EDT WED JUN 8 2011
.SYNOPSIS.../ISSUED AT 332 AM/
ANOTHER HOT AND HUMID DAY IS AHEAD FOR NORTHERN MICHIGAN...BUT
RELIEF IS ON THE WAY. A COLD FRONT WILL DROP IN FROM THE NORTH LATE
TODAY THROUGH TONIGHT...KICKING OFF A ROUND OF THUNDERSTORMS. SEVERE
THUNDERSTORMS ARE VERY MUCH POSSIBLE...ESPECIALLY THIS AFTERNOON AND
EVENING. MUCH COOLER WEATHER WILL ARRIVE FOR THURSDAY...ON THROUGH
THE WEEKEND. THERE WILL BE PERIODIC CHANCES FOR RAIN.
JZ
&&
.SHORT TERM.../ISSUED AT 1205 PM/...TODAY
SOME UPDATED THOUGHTS AT MIDDAY...ONE BAND OF CONVECTION REMAINS
BETWEEN THE M-32 AND M-68 CORRIDORS...WHILE ADDITIONAL CONVECTION
ALREADY DEVELOPING WELL EAST OF THE COLD FRONT OVER NORTHEAST
WISCONSIN AND HEADING TOWARD LAKE MICHIGAN. WILL PROBABLY NEED TO
MAKE FURTHER ADJUSTMENTS TO PRECIP TIMING AND TEMPERATURES ACROSS
FAR NORTHERN LOWER. ONE CONCERN WITH APPROACHING LINE OUT OF
WISCONSIN IS EAST-WEST ORIENTED CONVECTIVELY INDUCED BAROCLINIC
ZONE ALONG THE M-32 CORRIDOR. EARLIER THOUGHT THAT THIS WOULD
WEAKEN PRIOR TO ADDITIONAL CONVECTION ARRIVING LATER THIS
AFTERNOON...BUT NOW CONCERNED THAT LINE OF CONVECTION UPSTREAM MAY
INTERACT WITH THIS THERMAL BOUNDARY AND INCREASE THE THREAT FOR
QLCS-TYPE LOW LEVEL SPIN-UPS NORTH OF M-72 CLOSER TO BETTER NEAR
SURFACE INSTABILITY. OTHERWISE CONTINUE TO SEE LARGE HAIL IN SOME
OF THE BIGGER STORMS...AND THIS WILL CONTINUE TO BE AN ISSUE THIS
AFTERNOON.
JPB
&&
.LONG TERM.../ISSUED AT 332 AM/...TONIGHT AND BEYOND
MAIN FORECAST ISSUES ROUNDING OUT THE WORK WEEK REVOLVE AROUND
CHANCES FOR CONVECTION TONIGHT...FOLLOWED BY JUST HOW COOL TEMPS
WILL END UP ON THURSDAY AND ANY ADDITIONAL PRECIP CHANCES INTO
FRIDAY. ABOVE-MENTIONED COLD FRONT WILL CROSS THE REGION FAIRLY
QUICKLY TONIGHT...MAINTAINING CHANCES FOR SEVERE CONVECTION AS IT
PASSES (SEE ABOVE FOR THE DETAILS)...THOUGH OVERALL THUNDER THREAT
SHOULD BE OUT OF THE PICTURE BY 09Z OR SO. ATTENTION WILL THEN SHIFT
TO INCOMING RATHER IMPRESSIVE PUSH OF LOW LEVEL COLD AIR IN THE
POST-FRONTAL ENVIRONMENT STRAIGHT OUT OF CENTRAL CANADA TOWARD
SUNRISE AND RIGHT ON THROUGH THURSDAY.
PER PATTERN RECOGNITION...PUNCH OF VERY CHILLY AIR SLICING IN
BENEATH LINGERING WARMTH ALOFT SHOULD SET THE STAGE FOR RAPID LOW
STRATUS DEVELOPMENT FROM NORTH TO SOUTH INTO THURSDAY...WITH DRIZZLE
POTENTIAL ALSO THERE...ESPECIALLY FROM THE STRAITS DOWN INTO THE
HIGHER TERRAIN WHERE UPSLOPE COMPONENT MAY COME INTO PLAY. THIS WILL
WREAK HAVOC WITH HIGH TEMPS ON THURSDAY...AS QUESTIONS REMAIN ABOUT
HOW LONG STRATUS WILL STICK AROUND AND/OR LIFT INTO A CU DECK.
SUSPECT NORTHERN AREAS WILL MIX OUT THROUGH THE AFTERNOON GIVEN
INFLUX OF QUITE DRY AIR ALOFT...THOUGH NORTHERN LOWER MAY END UP
STUCK IN THE MUCH FOR MUCH OF THE DAY. NAM12 2M TEMPS SHOW HIGHS
STRUGGLING THROUGH THE 50S ACROSS THE HIGH TERRAIN AND THIS MIGHT BE
ON THE RIGHT TRACK. WILL NUDGE GOING READINGS DOWN A FEW DEGREES...
BUT NOT AS COOL AS THE NAM WOULD SUGGEST (AT LEAST NOT YET) AS LATE
DAY SUN SHOULD HELP TACK A FEW DEGREES ONTO INITIALLY CHILLY
READINGS.
COOL NIGHT APPEARS IN THE WORKS THURSDAY NIGHT WITH SURFACE RIDGE
CENTER SETTLING THROUGH ONTARIO AND LIGHT WIND REGIME/DRY AIR IN
PLACE. MET/MAV READINGS INTO THE UPPER 30S FOR THE COLD SPOTS LOOK
LIKE A GOOD START PER UPSTREAM OBS WITHIN THIS AIR MASS RIGHT
NOW...WITH MAINLY 40S ELSEWHERE - DEFINITELY A REFRESHING CHANGE
OVER TONIGHT'S MUGGINESS. THEREAFTER...WILL BE FOCUSING ON NEXT
SHORTWAVE LIFTING THROUGH THE NORTHERN PLAINS ON FRIDAY. GUIDANCE
CONTINUES TO VARY SLIGHTLY ON TIMING/PLACEMENT OF THIS FEATURE...
WITH THE NAM/ECMWF THE MOST AGGRESSIVE ON ITS EASTWARD PLACEMENT ON
FRIDAY. SUBSEQUENTLY...THESE PIECES OF GUIDANCE DEVELOP A RATHER
HEALTHY RAIN SHIELD OVER THE AREA THROUGH THE AFTERNOON AS DEEP
LAYER WARM ADVECTION ASCENT STRENGTHENS...WHILE OTHER GUIDANCE HOLD
PRECIP CHANCES OFF UNTIL LATER FRIDAY NIGHT AND/OR SATURDAY. LITTLE
FEELING ONE WAY OR THE OTHER...THOUGH SREF MEAN MORE IN LINE WITH
NAM/ECMWF. WILL ADD IN INCREASING CHANCES FOR SHOWERS AFTER 18Z
FRIDAY...WITH HIGHS AGAIN DEPENDENT ON CLOUD COVER/PRECIP CHANCES
(I.E. COULD BE ANOTHER COOLISH DAY IF RAIN ARRIVES EARLY ENOUGH).
LAWRENCE
REST OF THE FORECAST...WEEKEND WILL STILL START OUT COOL...AND
PROBABLY WET. MODELS COMING INTO SOMEWHAT BETTER AGREEMENT THAT AN
AMPLIFYING UPPER TROF WILL TRANSIT THE NORTHERN LAKES SAT NIGHT. AN
ASSOCIATED SURFACE LOW WILL CROSS CENTRAL OR NORTHERN LOWER MI ON
SATURDAY. HAVE BUMPED UP POPS A BIT SATURDAY...INTRODUCED THUNDER TO
SOUTHERN PORTIONS OF THE FORECAST AREA...AND ADDED A CHANCE OF SHRA
TO NE LOWER MI SAT NIGHT. IN THE WAKE OF THIS SYSTEM...500MB RIDGING
WILL POKE UP INTO THE WESTERN LAKES BY MONDAY...AHEAD OF BROAD
TROFFING IN THE WEST. SO DRY WX LOOKS GOOD SUNDAY-MONDAY.
MAX TEMPS MAINLY IN THE 60S ON A RATHER CLOUDY SATURDAY...THOUGH IF
THE LOW GETS TUGGED A BIT NORTH...SOUTHERN REACHES COULD MAKE THE
70S. REINFORCING SHOT OF COOL AIR WILL ALSO KEEP SUNDAY IN THE 60S.
TEMPS WILL START TO RECOVER MONDAY...NEAR 70 TO THE LOW 70S.
JZ
&&
.MARINE.../ISSUED AT 332 AM/
TIGHTENING PRESSURE GRADIENT AND MIXING DOWN OF RATHER STRONG FLOW
ALOFT IN QUITE THE WARM AIR MASS WILL RESULT IN CONTINUATION AND/OR
DEVELOPMENT OF SMALL CRAFT CONDITIONS ACROSS A GOOD CHUNK OF THE
NEARSHORE WATERS TODAY. A COLD FRONT WILL QUICKLY DROP THROUGH THE
WATERS INTO THE LATE EVENING AND OVERNIGHT HOURS...PROVIDING A ROUND
OF SHOWERS AND THUNDERSTORMS...AND SWITCHING WINDS TO THE NORTH.
COULD SEE SMALL CRAFT CONDITIONS PREVAIL THROUGH THE NIGHT...
ESPECIALLY ON LAKE MICHIGAN AS RAPID AIR MASS CHANGE MAINTAINS SOME
GUSTY CONDITIONS. WINDS WILL BECOME MORE EASTERLY LATER THURSDAY
INTO FRIDAY AS HIGH PRESSURE BUILDS THROUGH ONTARIO...WITH SPEEDS
MAINLY 15 KNOTS OR LESS.
LAWRENCE
&&
.AVIATION.../ISSUED AT 135 PM/...VALID FOR 18Z TAFS
THUNDERSTORMS WILL CONTINUE TO ROLL ACROSS NORTHERN LOWER MICHIGAN
THROUGH THE EARLY EVENING HOURS...FOLLOWED BY A COLD FRONT AND
WIND SHIFT TO THE NORTH. THIS WILL ALSO BRING IN MVFR CEILINGS TO
ALL TERMINALS OVERNIGHT.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR LHZ345-
347>349.
LM...SMALL CRAFT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR LMZ323-341-
342-344>346.
LS...NONE.
&&Hazardous weather outlook, Jun 8, 10:40 AM EST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1140 AM EDT WED JUN 8 2011
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
091200-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1140 AM EDT WED JUN 8 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PERIODS OF THUNDERSTORMS CAN BE EXPECTED ACROSS NORTHERN MICHIGAN
THROUGHOUT THE AFTERNOON AND EVENING. SOME OF THESE STORMS WILL BE
SEVERE...WITH HAIL IN EXCESS OF ONE INCH IN DIAMETER AND DAMAGING
WIND GUSTS EXPECTED. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE ALONG
AND NORTH OF M-32 CORRIDOR IN NORTHERN LOWER MICHIGAN...WHICH COULD
RESULT IN FLASH FLOODING. THE MAIN THREAT FOR SEVERE WEATHER SHOULD
WIND DOWN AROUND MIDNIGHT.
THERE IS A MODERATE TO HIGH RISK FOR RIP CURRENTS TODAY ON THE
LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN...EXCLUDING GRAND
TRAVERSE BAY. FOR MORE INFORMATION ON RIP CURRENT SAFETY...PLEASE
VISIT HTTP://RIPCURRENTS.NOAA.GOV
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
CHANCES FOR THUNDERSTORMS WILL BE FOUND OVER MAINLY NORTHERN LOWER
MICHIGAN FRIDAY NIGHT INTO SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
JPB
In the hours before
Local storm report, Jun 8, 1:07 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
207 PM EDT WED JUN 08 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0207 PM HAIL 3 N KEWADIN 44.98N 85.37W
06/08/2011 E1.50 INCH ANTRIM MI TRAINED SPOTTER
&&
EVENT NUMBER APX1100469
JHLocal storm report, Jun 8, 1:08 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
208 PM EDT WED JUN 08 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0156 PM HAIL SUTTONS BAY 44.98N 85.65W
06/08/2011 E0.88 INCH LEELANAU MI TRAINED SPOTTER
&&
EVENT NUMBER APX1100470
BERGERLocal storm report, Jun 8, 1:18 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
218 PM EDT WED JUN 08 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0213 PM HAIL BELLAIRE 44.98N 85.21W
06/08/2011 E0.25 INCH ANTRIM MI TRAINED SPOTTER
&&
EVENT NUMBER APX1100471
BERGERLocal storm report, Jun 8, 1:19 PM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
219 PM EDT WED JUN 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM MARINE TSTM WIND EMPIRE 44.81N 86.06W
06/08/2011 M40 MPH LEELANAU MI PARK/FOREST SRVC
&&
JHLocal storm report, Jun 8, 1:27 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
227 PM EDT WED JUN 08 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL LAKE BELLAIRE 44.95N 85.24W
06/08/2011 E0.75 INCH ANTRIM MI TRAINED SPOTTER
&&
EVENT NUMBER APX1100472
BERGERLocal storm report, Jun 8, 1:33 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
233 PM EDT WED JUN 08 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 2 SE GAYLORD 45.01N 84.64W
06/08/2011 M0.75 INCH OTSEGO MI NWS EMPLOYEE
&&
EVENT NUMBER APX1100473
JHMarine Thunderstorm Wind, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- June 8, 1:35 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 1.41 mi NE of Huron Beach
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.513, -84.088
Marine Thunderstorm Wind, Presque Isle Light to Sturgeon Point Mi 5 Nm Offshore to Us/Canadian Border
- When
- June 8, 2:08 PM EST
- Where
- Presque Isle Light to Sturgeon Point Mi 5 Nm Offshore to Us/Canadian Border forecast zone, 19.61 mi NW of Northern Lake Huron Buoy
- Measured
- 38 kt (44 mph) measured gust
- Reported by
- Buoy
- Coordinates
- 45.516, -83.062
Marine Hail, 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island
- When
- June 8, 2:10 PM EST
- Where
- 5nm E of Mackinac Bridge to Presque Isle Light Mi Inc Bois Blanc Island forecast zone, 0.54 mi NNE of Rogers City
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.428, -83.807
Marine Thunderstorm Wind, Sturgeon Pt to Alabaster Mi
- When
- June 9, 12:30 AM EST
- Where
- Sturgeon Pt to Alabaster Mi forecast zone, 0.92 mi ESE of Oscoda
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.416, -83.312
- Marine Hail
- Hail three-quarters of an inch or larger over water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Pennsylvania, June 8 to 9, 20111 death · 3 injured · $25,000 · 10 events
- Flash Flooding and Flooding in Iowa, June 8 to 11, 2011$1.9 million · 1.75 in hail · 47 events
- Flash Flooding and Flooding in Illinois, June 8 to 9, 2011$1.2 million · 1.75 in hail · 44 events
- Tornado and Hail in Wisconsin, June 8, 20112 injured · $153,000 · EF0 · 55 events
- Hail and Damaging Winds in Iowa, June 8, 2011$185,000 · 2 in hail · 56 events
- Hail and Damaging Winds in Mississippi, June 8, 2011$678,000 · 1.75 in hail · 16 events
- Hail in Iowa, June 8, 2011$280,000 · 2.5 in hail · 23 events
- Damaging Winds in New York, June 8, 2011$165,000 · 59 kt wind · 22 events
- Hail and Damaging Winds in Rhode Island, June 8 to 9, 2011$333,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, June 8, 2011$250,000 · 1 in hail · 8 events
- Hail and Damaging Winds in New York, June 8 to 9, 20113 in hail · 72 events
- Hail and Damaging Winds in Michigan, June 8 to 9, 2011$110,000 · 1 in hail · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326435, 326438, 326437, 326440.